Arkansas, 2021

Damaging Winds in Arkansas, April 7, 2021

April 7, 2021 · NWS MEG · 2 events in 2 counties and zones

An upper low-pressure system tracked north of the region while the associated cold front moved through the Mid-South during the evening hours of April 7th. Clusters of storms formed into a poorly organized line that pushed east across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low-pressure system tracked north of the region while the associated cold front moved through the Mid-South during the evening hours of April 7th. Clusters of storms formed into a poorly organized line that pushed east across the Mid-South. There were a few reports of damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 7, 2:24 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 2:24 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
324 PM CDT Wed Apr 7 2021

.DISCUSSION...

Currently...A potent upper low is tracking across eastern Kansas
with a front extending south into the Arklatex. As strong lift
spreads across the front and warm sector thunderstorms are quickly
developing. Latest mesoanalysis indicates 750-1000 J/KG MLCAPE
across the Delta with mid level lapse rates over 7 C/KM. As a
result the scattered storms developing across central AR, ahead
of the main line, may contain some large hail. This large hail
threat may reach east Arkansas over the next hour or so.

The more significant severe weather threat will move in after 4
pm. The evolution of the convection this afternoon into tonight
will be messy. Latest CAMS depict this initial activity of
separate lines and clusters eventually merging and forming one
main QLCS by the time it arrives at the MS River. This QLCS will
have bowing segments and perhaps some embedded supercell
structures. Deep layer shear will increase later this afternoon
into the evening as the front approaches and the low level jet
increases. 0-3 km helicity values will top 250 m2/s2. Instability
will naturally peak this afternoon and gradually wane this
evening. Should still be enough instability to maintain a severe
weather threat well into the overnight. All modes of severe
weather are possible along with heavy rainfall and some isolated
flash flooding. Damaging winds are the main threat with a few
tornadoes possible. The best chance for tornadoes will be south
and west of a JBR-MEM-UOX line where the best instability is
overlaid with decent shear. The main QLCS should accelerate ahead
of the front reaching the TN River and the AL line around
midnight. Another fairly robust line is expected to develop along
the front itself after midnight east of the MS River. This
activity will reach the TN River and AL border by around 5 am. Not
sure if this second round will be severe. There may some instability
left to tap across north MS so there is at least some potential.
At the very least it will bring another round of heavy rain and
lightning.

The front and precip push east by sunrise Thursday as the dry
slot pushes in south of the deep upper low moving into the middle
MS Valley. Expect a dry, mild and breezy day with some clouds
pushing across northern areas. The next system begins to impact
the area Friday as another upper low drops into KS. Meanwhile a
strong push of moisture from the gulf heads into the Mid-South. A
leading midlevel shortwave in SW flow aloft will kick off
widespread showers and thunderstorms across the Mid-South starting
Friday afternoon continuing into Friday night. Right now heavy
rainfall looks pretty certain. The details of the severe weather
threat still need to be worked out since it will depend on how far
north the warm sector pushes, the track of the shortwave and
placement of the heavy rain. Right now the best severe threat
appears to be south of the Mid-South but we will continue to
monitor. The rain threat continues through Saturday morning before
some clearing and dry weather return starting Saturday afternoon
into early next week with seasonably mild temps.

Low confidence in the forecast next week with fast moving zonal
flow. Can't really rule out rain chances Monday and Tuesday though
more likely toward midweek.

SJM

&&

.AVIATION...

18Z TAF cycle

MVFR ceilings have begun to move into western sections of the
Mid-South and will continue to move east this afternoon.
Thunderstorms will move into western sections of the Mid-South
late this afternoon and will spread east tonight. The
thunderstorms will move out of the Mid-South overnight with VFR
conditions returning. Winds during the forecast period will be
mainly from the south at 15 to 20 knots with higher gusts this
afternoon and tonight.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Quitman-Tunica.

TN...Wind Advisory until 7 PM CDT this evening for Dyer-Lake-
     Lauderdale-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 7, 11:20 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1220 PM CDT Wed Apr 7 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081930-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1220 PM CDT Wed Apr 7 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect for areas along and west of the
Mississippi River until 7 pm this evening.

Strong to severe thunderstorms will be possible across the
Mid-South late this afternoon into tonight. Damaging winds,
tornadoes, and large hail will be the main threats from the
storms. Locally heavy rainfall will also be possible which may
lead to flash flooding. Best chances for severe storms will occur
across East-Central Arkansas and Northwest Mississippi.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible Friday Night into
Saturday across the Mid-South. Damaging winds and tornadoes will
be the main threats. Locally heavy rainfall may also occur which
may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into tonight
and again Friday Night into Saturday.

SJM

In the hours before

Special weather statement, Apr 7, 5:21 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
621 PM CDT Wed Apr 7 2021

MSZ001-002-007-008-012-072345-
Tunica MS-Marshall MS-DeSoto MS-Panola MS-Tate MS-
621 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

East central Tunica County in northwestern Mississippi...
West central Marshall County in northwestern Mississippi...
Central DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...

At 620 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Strayhorn, or 13 miles west of Senatobia, moving
northeast at 40 mph.

Very heavy rain is also possible with this thunderstorm.

People in east central Tunica...west central Marshall...central
DeSoto...northwestern Panola and Tate Counties should monitor this
storm closely.

LAT...LON 3500 8991 3499 8987 3467 8962 3446 9020
      3451 9020 3451 9025 3468 9032
TIME...MOT...LOC 2320Z 239DEG 36KT 3462 9021

SGW
Special weather statement, Apr 7, 5:25 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
625 PM CDT Wed Apr 7 2021

ARZ028-TNZ019-048>050-080015-
Mississippi AR-Tipton TN-Lauderdale TN-Haywood TN-Dyer TN-
625 PM CDT Wed Apr 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Central Mississippi County in eastern Arkansas...
Tipton County in western Tennessee...
Lauderdale County in western Tennessee...
Western Haywood County in western Tennessee...
Southwestern Dyer County in western Tennessee...

At 625 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Dell to 6 miles west of Dixonville. Movement was east at 50
mph.

Very heavy rain is also possible with this thunderstorm.

People in central Mississippi...Tipton...Lauderdale...western Haywood
and southwestern Dyer Counties should monitor this storm closely.

LAT...LON 3584 8935 3583 8936 3582 8935 3545 8936
      3539 9009 3541 9011 3541 9014 3539 9015
      3600 9008 3600 8971 3602 8969 3604 8935
TIME...MOT...LOC 2325Z 256DEG 43KT 3590 8998 3545 9005

MJH

The radar

The Memphis radar (KNQA), 47 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
April 7, 5:29 PM CST to 5:34 PM CST
Where
Poinsett County, 0.55 mi E of Tyronza
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.479, -90.360

A few power lines were knocked down just south of Tyronza between Interstate 555 and Highway 322. One house south of town lost some siding and had some windows knocked out by a picnic table. Two center pivots irrigation systems were damaged.

Thunderstorm Wind, Greene

When
April 7, 7:20 PM CST to 7:25 PM CST
Where
Greene County, 0.08 mi NW of Paragould Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.071, -90.521

A couple of trees were knocked down near the intersection of Reynolds Road and Country Club Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953897, 953898.